[an error occurred while processing this directive] [an error occurred while processing this directive]

Answer to your Health Question

Question:

Gastrointestinal bleeding after taking dental antibiotics

Ed

Answer:

Dear Ed,

Antibiotics can cause bleeding problems from vitamin K deficiencies.

The medication may deplete or interfere with the absorption or function of the nutrient.

Several cases of excessive bleeding have been reported in people who take antibiotics :

- Suzuki K, Fukushima T, Meguro K, et al. Intracranial hemorrhage in an infant owing to vitamin K deficiency despite prophylaxis. Childs Nerv Syst 1999;15:292-4.

- Huilgol VR, Markus SL, Vakil NB. Antibiotic-induced iatrogenic hemobilia. Am J Gastroenterol 1997;92:706-7.

- Bandrowsky T, Vorono AA, Borris TJ, Marcantoni HW. Amoxicllin-related postextraction bleeding in an anticoagulated patient with tranexamic acid rinses. Oral Surg Oral Med Oral Pathol Oral Radiol Endod 1996;82:610-2.

- Kaiser CW, McAuliffe JD, Barth RJ, Lynch JA. Hypoprothrombinemia and hemorrhage in a surgical patient treated with cefotetan. Arch Surg 1991;126:524-5.

Several antibiotics appear to exert a strong effect on vitamin K activity.

One side effect of antibiotics may be the result of reduced vitamin K activity and/or reduced vitamin K production by bacteria in the colon.



Do you have any other questions? Enter your health question

[an error occurred while processing this directive]